Kentucky, 2010

Drought in Kentucky, November 1 to 30, 2010

November 1 to 30, 2010 · NWS PAH · 22 events in 22 counties and zones

Severe drought continued across much of western Kentucky during the month of November. Widespread heavy rainfall on the 24th and 25th resulted in some improvement in drought conditions.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought continued across much of western Kentucky during the month of November. Widespread heavy rainfall on the 24th and 25th resulted in some improvement in drought conditions. Following this heavy rainfall, drought levels improved from severe to moderate along and west of a line from Henderson to Madisonville. Places south of a line from Paducah to Madisonville remained in severe drought. Monthly rainfall totals were near normal or above normal in most areas. However, the year-to-date rainfall deficit was still to 10 to 11 inches. Topsoil moisture was replenished, but subsoil moisture remained low. Due to high fire danger, bans on outdoor burning were in effect for numerous counties in western Kentucky at the start of the month. Most burn bans were lifted after heavy rainfall late in the month. Crop harvests were completed in October, but final crop damage figures were not yet available. The cumulative effect of this drought, a catastrophic ice storm in '09, winds from Hurricane Ike in '08, and a record late spring freeze in '07 resulted in a mortality spiral among trees and shrubs. According to a local arborist, the series of damaging weather events diminished the long-term ability of trees to recover from future events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 2:00 PM CST, 10 hours earlier.

Area forecast discussion, Oct 31, 2:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT SUN OCT 31 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
EARLY THIS AFTERNOON...SURFACE COLD FRONT HAD PUSHED SOUTH OF THE
AREA...WITH NE WINDS ACROSS THE FA. DEW POINTS UP ABOUT 10 DEGREES
OVER YESTERDAYS VALUES...PROVIDING A LITTLE RELIEF FROM HIGH FIRE
DANGER CONDITIONS. STILL AN ELEVATED CONCERN THOUGH. IT WAS MAINLY
CLEAR ACROSS THE FA...HOWEVER CLOUDS WERE OVER WEST MISSOURI AHEAD
OF A S/WV OVER THE NORTH CENTRAL U.S. MAIN CHALLENGE IN THE SHORT
TERM...WILL BE HOW FAST TO INCREASE CLOUDS...AND RAIN CHANCES
FROM LATE MONDAY NIGHT THROUGH EARLY WEDNESDAY.

WVAPOR SHOWS A SECOND S/WV OVER THE PACIFIC NORTHWEST. THIS FEATURE
WILL ACCELERATE INTO THE NORTHERN ROCKIES...AND DIG SHARPLY SE AND
DEEPEN OVER THE NEXT 36 HRS. INCREASING MID AND UPPER LEVEL MOISTURE
WILL HEAD EAST AND INTO OUR AREA AHEAD OF THE WAVE. THE SYSTEM
WILL EVENTUALLY BECOME A CLOSED LOW OVER NE TX BY 12Z TUESDAY. IN
ADDITION TO INCREASED CLOUD COVER...WILL MAINTAIN JUST A SLIGHT
CHANCE OF RAIN OVER THE OZARK FOOTHILL REGION MONDAY NIGHT...AND
OVER EXTREME SOUTHERN SECTIONS OF THE FA TUESDAY NEAR THE ARKANSAS
AND TENNESSEE STATE LINES. THE SREF/NAM/GFS AND ECMWF ALL AGREE ON
THIS. HOWEVER...SOLUTIONS DIVERGE AFTER 12Z TUESDAY. THE GFS IS
THE MOST NOTICEABLE OUTLIER...IN DEVELOPING FORCING/MOISTURE AND
RAIN OVER WEST KENTUCKY LATE TUESDAY THROUGH TUESDAY NIGHT WELL
NORTH OF THE UPPER LOW. THE NAM AND SREF MODELS KEEP ALL OF THE
MOISTURE AND LIFT SUPPRESSED TO THE SOUTH OF OUR CWFA. THE NEW 12Z
ECMWF IS MORE LIKE THE NAM/SREF SOLUTIONS...BUT DOES BRING A
LITTLE QPF JUST ACROSS THE TN STATE LINE INTO WEST KY...MAINLY
WEDNESDAY. BASICALLY...KEPT WITH SLIGHT CHANCE POPS FOR LIGHT
RAIN EXTREME SOUTH AND SOUTHEAST SECTIONS (WEST KY) IN THAT
GENERAL TIME FRAME...BEFORE HAVING IT DRY EVERYWHERE WEDNESDAY
NIGHT. NORTH AND NORTHEAST SECTIONS OF THE FA WILL NOT SEE ANY
RAIN AT ALL...AND A LITTLE LESS CLOUD COVER. THIS INCLUDES MOST
OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. GFS/NAM MOS NUMBERS
WERE CLOSE...AND BASICALLY SPLIT THE DIFFERENCE.

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE GFS AND ECMWF BOTH 00Z AND 12Z RUNS REMAIN AT ODDS...WITH
RESPECT TO THE EVOLUTION OF THE NORTHERN STREAM TROF OVER THE
GREAT LAKES REGION THURSDAY THROUGH FRIDAY...AND HOW THE
AFOREMENTIONED UPPER LOW OVER THE GULF COAST REGION WILL PHASE
WITH THE SYSTEM AT ITS BASE. THE MAIN DIFFERENCES ARE WITH THE
LONGITUDINAL PLACEMENT...THE ECMWF FARTHER WEST AND DEEPER
THAN THE GFS...WHICH WOULD MEAN EVEN MORE CLOUDS AND COOLER
TEMPERATURES. THE PRIOR ENSEMBLE MEAN SOLUTIONS FROM THE GEFS
AND EC SUGGEST THE ECMWF REMAINS A TAD TOO FAR WEST. HOWEVER IT
HAS BEEN FAIRLY PERSISTENT NOW FOR 3 MODEL RUNS...SO DO NOT WANT
TO REMOVE IT FROM THE EQUATION. WE WILL USE A COMPROMISE. THAT
COMPROMISE WILL RESULT IN ADDED CLOUD COVER IN THE THURSDAY-FRIDAY
TIME FRAME...AND LOWERING OUR HIGH TEMPS A FEW MORE DEGREES. WILL
BE RATHER CHILLY...ESPECIALLY FRIDAY. NOTICED THAT 850 MB FORECAST
TEMPS ARE IN THE -4 TO -7 RANGE FRIDAY OFF BOTH THE GFS AND THE
ECMWF.

GIVEN THE DEPTH OF THE TROF...MOISTURE AND COLD AIR ASSOCIATED WITH
IT. WOULD NOT BE SURPRISED IF SOME MINOR LIGHT PRECIP DEVELOPED FROM
ONE OR TWO EMBEDDED DISTURBANCES WITHIN THE PERIMETER OF THE
TROF AXIS. FOR NOW...AM NOT GOING TO INCLUDE ANY MENTION. ONLY THE
INCREASED CLOUD COVER. WILL MONITOR THE MODEL TRENDS FOR LIGHT
PRECIP POSSIBILITY. BOTH MODELS MOVE THE TROF EAST OF THE AREA BY
SATURDAY...WHICH SHOULD RESULT IN LESS CLOUDS AND MODERATING TEMPS
INTO SUNDAY.

&&

.AVIATION...
LOW LEVEL NORTHEAST WINDS WILL BRING MORE DRY AIR BELOW ABOUT 10K
FEET. THIS WILL RESULT IN VFR CONDITIONS THROUGH THE PERIOD. CLOUDS
WILL INCREASE IN THE MID AND UPPER LEVELS /ABOVE 10K FEET/ LATER
TONIGHT AND MONDAY. NORTHEAST WINDS WILL CONTINUE...GENERALLY 5
KNOTS OR LESS AT NIGHT AND CLOSER TO 10 KNOTS DURING THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Oct 31, 2:01 PM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT SUN OCT 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
301 PM CDT SUN OCT 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS EVENING AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIMITED FIRE DANGER MONDAY AND TUESDAY AFTERNOON WITH MINIMUM
RELATIVE HUMIDITY 30 TO 35 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Ballard

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Other Federal Agency
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Other Federal Agency
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Other Federal Agency
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Other Federal Agency
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Christian forecast zone
Reported by
Other Federal Agency
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Other Federal Agency
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Other Federal Agency
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Other Federal Agency
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Graves forecast zone
Reported by
Other Federal Agency
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Other Federal Agency
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Other Federal Agency
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Other Federal Agency
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Other Federal Agency
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Other Federal Agency
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
Other Federal Agency
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Todd forecast zone
Reported by
Other Federal Agency
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Other Federal Agency
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266633, 266634, 266635, 266636, 266637, 266638, 266639, 266640, 266641, 266642, 266643, 266644, 266645, 266646, 266647, 266648, 266650, 266651, 266653, 266654, 266655, 266656.